Allopurinol Medication: What Is The Truth?
May 22, 2007 in Gout Cures Forum
If you are on allopurinol medication for your gout, you should be getting good advice and regular checkups from your doctor. Like myself, I know many of you look for more information on the Internet. That's a good thing if it helps you, but beware of misleading lies and half-truths.
Experience tells me that there is a lot of misinformation about gout, and also opinion masquerading as fact. Sometimes opinions, including my own, turn out wrong, but that is the nature of gout, which needs much more research. Wherever I can, I like to give references for my information, so that you can check it yourself.
I'm so appalled by what I found today when searching for "allopurinol medication", that I'm not going to refer directly to my source, though you can probably search for it yourself using the gout search form at the top and bottom of every page.
One page at the top, or near the top of my search for "allopurinol medication" purports to be an expert quiz. The quiz itself is largely banal, but worst of all, some of it is confusing if not misleading - not what I would expect from a gout expert.
The first question asks for the most common side effect from using allopurinol, and lists the possibilities as diarrhea, weight gain, coughing, joint pain. It's got to be joint pain, yes? No - they reckon the correct answer is diarrhea. Now this just cannot be right. There are several side-effects to allopurinol, and diarrhea is one of them, but it is not the most common. Allopurinol causes joint pain in just about every gout patient that takes it - and if it doesn't, it should! The only way to get rid of gout is to melt the uric acid crystals that can damage your joints. As they dissolve, chances are you'll get a painful gout flare. That's the way it works, and it's why most doctors prescribe an anti-inflammatory, usually colchicine, to take at the same time.
The next question asks: what commonly prescribed antibiotic should not be used when taking Allopurinol? Choices are biaxin, pennicillin (yes, they stuck an extra n in penicillin), amoxicillin, or diflucan. Now this is just plain confusing. I actually went for biaxin, as I remembered it could be dangerous for some gout patients, though I didn't remember why. When I got it wrong, I checked on my biaxin page, and realized I'd confused allopurinol with colchicine. So was it a trick question? Whether it was or not, it was confusing, and potentially dangerous to suggest to a gout sufferer that biaxin is OK to take, when the chances are that they will be taking colchicine. And why not take amoxicillin? Some studies have revealed that rashes are more prevalent when people take it with allopurinol, but nobody knows whether it is drug interaction, or some other factor of having gout that increases the chances of a rash.
I could go on, but I think you get the point. If you are taking allopurinol medication, you should be taking advice from a doctor, preferably a rheumatologist.
Find more (see gouty search hints).